Hail, Columbiana
- When
- July 26, 5:20 PM EST
- Where
- Columbiana County, Salem
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.900, -80.850
A trained spotter reported golf ball size hail in Salem.
A weak cold front produced scattered severe thunderstorms across eastern Ohio and western Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A weak cold front produced scattered severe thunderstorms across eastern Ohio and western Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 26, 2:14 PM EST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 314 PM EDT SAT JUL 26 2008 .SYNOPSIS... A WEAK COLD FRONT PASSING THROUGH THE UPPER OHIO VALLEY WILL CAUSE SCATTERED SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY TONIGHT. ENSUING MIDWEST HIGH PRESSURE WILL BRING DRY CONDITIONS SUNDAY. A WARM FRONT DEVELOPING ACROSS THE OHIO VALLEY MONDAY WILL SPELL MORE HUMID CONDITIONS STARTING MONDAY AND PERHAPS ISOLATED SHOWERS AND THUNDERSTORMS LATE TUESDAY INTO WEDNESDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... WITH RADAR DATA SHOWING SCATTERED THUNDERSTORMS DEVELOPING OVER THE UPPER OHIO VALLEY PARTICULARLY WITHIN THE ERIE LAKE SHORE CORRIDOR...WILL KEEP MENTION OF SCATTERED THUNDERSTORMS THROUGH ABOUT MIDNIGHT BUT INTO SUNDAY MORNING ALONG THE APPALACHIAN MOUNTAINS AS SUGGESTED BY RECENT SREF MODEL RUNS. ALTHOUGH RECENT BROKEN CLOUD COVER HAS SLOWED INCREASE IN SOLAR HEATING AND DEEP LAYER INSTABILITY...CONCUR WITH SREF VALUES THAT CAPE CAN STILL GO OVER 1000 J/KG. FORTUNATELY DEEP LAYER SHEAR SHOULD BE LIMITED TO 25 KTS...SO CONCUR WITH SPC THAT SEVERE POTENTIAL REMAINS LOW WITH THE MORE FAVORABLE DEVELOPMENT CONDITIONS FROM THE I-80 CORRIDOR NORTH. BY LATE TONIGHT...HAVE FORECASTED PATCHY FOG SUGGESTED BY GFS AND NAM MOS...AS LOW TEMPERATURES WILL BE IN RANGE OF EXPECTED SURFACE DEW POINTS PARTICULARLY IN THOSE SCATTERED LOCATIONS GETTING RAIN THIS EVENING. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... HIGH PRESSURE FROM THE MIDWEST WILL BRING SOME SURFACE LAYER DRYING AND HENCE MORE STABLE CONDITIONS TO MUCH OF THE UPPER OHIO VALLEY SUNDAY INTO SUNDAY NIGHT. HOWEVER RECENT SREF MODEL RUNS INDICATE THERE CAN BE ISOLATED THUNDERSTORM DEVELOPMENT SUNDAY BEFORE THERE IS SUFFICIENT SURFACE DRYING TO STABILIZE CONDITIONS EVEN THERE. FORECASTED TEMPERATURES CLOSE TO BLEND OF CLOSELY AGREEING SREF VALUES AND GFS AND NAM MOS. && .LONG TERM /MONDAY THROUGH SATURDAY/... GFS ENSEMBLE MEAN CONTINUES TO SHOW HIGH PRESSURE COVERING OUR AREA MONDAY AND ON INTO TUESDAY. TUESDAY NIGHT HIGH PRESSURE MOVES OFF TO OUR EAST. DURING THE DAY ON WEDNESDAY LOW LEVEL MOISTURE INCREASES WITH THE APPROACH OF LOW PRESSURE SYSTEM. CHANCE OF PCPN WEDNESDAY AND WEDNESDAY NIGHT WITH LOW PRESSURE MOVING THROUGH. HIGH PRESSURE BUILDS BACK INTO OUR AREA FROM THE WEST ON THURSDAY AND HOLDS THROUGH SATURDAY. TEMPERATURES WILL AVERAGE NEAR SEASONAL NORMS. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... EXPECT PREVALENT VFR THIS ENTIRE PERIOD ALBEIT ISOLATED MVFR POSSIBLE TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS. CONCUR WITH SPC THAT SEVERE THUNDERSTORM POTENTIAL ACROSS THE UPPER OHIO VALLEY WILL BE LIMITED DUE TO WEAK SHEAR AND INSTABILITY VALUES...ALTHOUGH THUNDERSTORMS WITHIN THE I-80 CORRIDOR HAVE MORE POTENTIAL THAN STORMS FARTHER SOUTH. WINDS WILL BE FROM THE SOUTHWEST 10 KTS THIS EVENING AND THEN DECREASE TO 2-5 KTS LATE TONIGHT. HAVE INCLUDED MVFR TO IFR VISIBILITIES IN FOG SUNDAY MORNING AROUND DAYBREAK AS SUGGESTED BY NAM AND GFS LAMP MOS...AS LOW TEMPERATURES WILL BE IN RANGE OF EXPECTED SURFACE DEW POINTS PARTICULARLY IN THOSE SCATTERED LOCATIONS GETTING RAIN THIS EVENING SUCH AS KFKL AND KDUJ. JUDGING FROM RECENT NAM MODEL PROFILES EXPECT MAINLY SCATTERED CUMULUS SUNDAY. BASED ON RECENT SREF MODEL RUNS AND NAM PROFILES...EXPECT BUILD UP IN SURFACE LAYER MOISTURE STARTING MONDAY SHOULD SPELL EARLY MORNING FOG AND HAZE WITH A COUPLE HOURS MVFR AND ISOLATED IFR. ISOLATED SHOWERS AND THUNDERSTORMS WITH MVFR CAN ALSO DEVELOP...MAINLY TUESDAY INTO WEDNESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 502 AM EDT SAT JUL 26 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-270915- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 502 AM EDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 PM EDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 7 N OIL CITY 41.53N 79.70W
07/26/2008 E0.75 INCH VENANGO PA EMERGENCY MNGR
&&
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 PM EDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 8 NE OIL CITY 41.51N 79.60W
07/26/2008 M1.75 INCH VENANGO PA EMERGENCY MNGR
&&
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 PM EDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL UTICA 41.44N 79.96W
07/26/2008 E1.25 INCH VENANGO PA PUBLIC
&&
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 2 S UTICA 41.41N 79.96W
07/26/2008 E0.88 INCH VENANGO PA EMERGENCY MNGR
&&
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL CRANBERRY 41.35N 79.72W
07/26/2008 M1.00 INCH VENANGO PA EMERGENCY MNGR
&&
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL SALEM 40.90N 80.85W
07/26/2008 M1.75 INCH COLUMBIANA OH TRAINED SPOTTER
&&
JDThe Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported golf ball size hail in Salem.
The public reported nickel size hail in Sherrodsville.
The public reported penny size hail in Dellroy.
Emergency management reported trees down near Cambridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126182, 126188, 126189, 126194.